Hail, Lawrence
- When
- May 18, 12:15 PM MST
- Where
- Lawrence County, 2.5 mi SE of Spearfish
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.464, -103.824
A strong thunderstorm produced hail to nickel size in the Spearfish area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong thunderstorm produced hail to nickel size in the Spearfish area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 18, 10:48 AM MST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1148 AM MDT SAT MAY 18 2013 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT ISSUED AT 237 AM MDT SAT MAY 18 2013 08Z THE MOST INTENSE LINGERING CONVECTION IS MOSTLY ALONG AND SOUTH OF THE WARM FRONT IN SOUTH CENTRAL SOUTH DAKOTA AND NORTHWESTERN NEBRASKA. THE FRONT STRETCHES FROM SOUTHWEST SOUTH DAKOTA NORTHEASTWARD INTO NORTH CENTRAL SOUTH DAKOTA. THUNDERSTORM INTENSITIES HAVE DECREASED TO BELOW SEVERE CRITERIA...BUT BRIEF HEAVY RAIN SMALL HAIL AND LIGHTNING ARE ALL THREATS FROM THESE STORMS...ESPECIALLY THE CLUSTER MOVING THROUGH NORTHERN JACKSON COUNTY...AND THE MEDIUM SIZE MCS MOVING NORTHEAST OUT OF CHERRY COUNTY NEBRASKA. A SURFACE LOW HAS FORMED ON THE FRONT IN SOUTHWESTERN SOUTH DAKOTA AS DEPICTED IN THE HPC PROGS. IN THE WAKE OF THE LARGE CONVECTIVE COMPLEXES SKIES HAVE CLEARED SIGNIFICANTLY OVER NORTHEASTERN WYOMING AND SOME OF WESTERN SOUTH DAKOTA. LOCALLY DENSE FOG HAS FORMED OVER PARTS OF NORTHEAST WYOMING...AND MORE FOG CAN BE EXPECTED TO DEVELOP IN WESTERN SOUTH DAKOTA AS SKIES CONTINUE TO CLEAR TO THE EAST THROUGH THE MORNING HOURS. TODAY AND TONIGHT...THE PREVIOUS LARGE SCALE SCENARIO DESCRIPTION IS STILL ON TRACK WITH THE NORTHERN MOST OF THE TWO WEAK SURFACE LOWS NOW IN SOUTHWESTERN SOUTH DAKOTA AND DRIFTING NORTHEASTWARD. THIS IS LIKELY TO DEVELOP A SHARP KINK IN THE FRONT EARLY THIS MORNING...SETTING UP A NORTH/SOUTH BOUNDARY IN THE EASTERN PART OF THE UNR CWA BY MIDDAY. THIS BOUNDARY SHOULD SERVE AS THE FOCUS FOR THE FIRST ROUND OF CONVECTION WHILE SKIES ARE STILL MOSTLY SUNNY THROUGH EARLY AFTERNOON. BY LATER IN THE DAY THE UPPER LEVEL DYNAMICS ASSOCIATED WITH THE MAIN BODY OF THE PACIFIC TROUGH WILL DETERMINE WHERE THE LARGEST CLUSTERS OF THUNDERSTORMS DEVELOP FOR THE REMAINDER OF THE EVENT. MODEL SOUNDINGS SHOW A VERY MOIST AIRMASS WITH PLENTY OF INSTABILITY AND SHEAR FOR SUPERCELLS...ESPECIALLY NEAR THE FRONT. MCS DEVELOPMENT IS LIKELY AS THE MAIN VORTICITY CENTER MOVES ACROSS WESTERN SOUTH DAKOTA SATURDAY EVENING. A FEW SPOTS RECEIVED SEVERAL INCHES OF RAIN FRIDAY EVENING AND WILL NEED TO BE MONITORED FOR FLASH FLOOD POTENTIAL THIS AFTERNOON. SUNDAY...PRECIPITATION PRODUCTION WILL SWITCH OVER MOSTLY TO ISENTROPIC PROCESSES AS THE SURFACE TROUGH MOVES INTO THE EASTERN DAKOTAS DURING THE OVERNIGHT HOURS EARLY SUNDAY MORNING. SHEAR AND INSTABILITY ARE EXPECTED TO DECREASE SIGNIFICANTLY IN THE SATURATED AIRMASS AS THE WRAP AROUND CONVEYOR SETS UP FOR THE HIGH PLAINS. THE POTENTIAL FOR A SLOW GENTLE RAIN EVENT FOR MOST AREAS ON SUNDAY IS APPEALING AS DROUGHT CONDITIONS HAVE ONLY IMPROVED A LITTLE. MAXIMUM TEMPERATURES WILL TOP OUT IN THE 60S IN THE COOL PACIFIC AIRMASS ACCOMPANYING THE TROUGH. && .LONG TERM...MONDAY THROUGH FRIDAY ISSUED AT 237 AM MDT SAT MAY 18 2013 MEDIUM RANGE MODELS REMAIN IN GENERAL AGREEMENT WITH PROGRESSION AND TRACK OF UPPER LOW EARLY NEXT WEEK...BUT CONTINUE TO TREND THE SYSTEM A BIT FURTHER SOUTH WITH EACH MODEL RUN. WITH THE LOW STILL PROJECTED TO STALL OUT ACROSS THE SOUTHEASTERN SD AREA MONDAY INTO TUESDAY...PLENTY OF WRAP AROUND RAINFALL CAN BE EXPECTED ACROSS MUCH OF THE FORECAST AREA. THE LATEST CONSENSUS WOULD STILL BRING SIGNIFICANT RAINFALL TO THE AREA...WITH SOUTHERN SD POTENTIALLY RECEIVING THE HIGHEST AMOUNTS AND FAR NORTHERN PORTIONS OF NW SD INTO NORTHEASTERN WY POSSIBLY SEEING A BIT LESS RAINFALL. THERE IS STILL PLENTY OF UNCERTAINTY AT THIS POINT...BUT 1 TO 2 INCHES OF RAIN SHOULD BE COMMON ACROSS THE AREA FROM LATER SUNDAY INTO TUESDAY...WITH SOME HIGHER AMOUNTS LIKELY ACROSS SOUTHERN SD...ESPECIALLY TOWARD SOUTH CENTRAL SD. WILL KEEP LIKELY TO CATEGORICAL POPS ACROSS THE AREA MONDAY AND MONDAY NIGHT. THERE STILL LOOKS TO BE SOME POTENTIAL FOR SNOW ACROSS THE HIGHEST ELEVATIONS OF THE BLACK HILLS LATE MONDAY NIGHT/EARLY TUESDAY...BUT WILL LEAVE OUT POSSIBILITY UNTIL THE FORECAST BECOMES MORE CLEAR. COOL AND BREEZY/WINDY CONDITIONS CAN BE EXPECTED MONDAY AND TUESDAY...WITH HIGHS IN THE 50S AND LOWER 60S. AT THIS POINT...IT STILL LOOKS THE SYSTEM WILL EJECT EASTWARD OUT OF THE REGION LATER TUESDAY AND TUESDAY NIGHT...WITH GRADUALLY IMPROVING CONDITIONS FROM WEST TO EAST. BEYOND TUESDAY...THERE SHOULD BE A GRADUAL WARMUP FOR THE MIDDLE INTO THE LATTER PART OF THE WEEK...ESPECIALLY ACROSS WESTERN AREAS...AS A WEAK RIDGE PASSES THROUGH THE PLAINS. WILL GO WITH A MAINLY DRY FORECAST FOR WEDNESDAY INTO THURSDAY AS THE RIDGE PASSES. SOUTHWEST FLOW ALOFT WILL DEVELOP AGAIN BY THE END OF THE WEEK...SO WILL SEE CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE THURSDAY NIGHT INTO NEXT WEEKEND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1142 AM MDT SAT MAY 18 2013 LOW STRATUS WILL PERSIST ACROSS AREAS OF THE PLAINS THROUGH MID AFTERNOON...ESPECIALLY NORTHEASTERN WYOMING AND SOUTHERN PORTIONS OF SD...WITH MVFR AND LOCAL IFR CEILINGS. SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO TONIGHT...WITH SEVERE THUNDERSTORMS EXPECTED THROUGH THIS EVENING FROM THE BLACK HILLS EASTWARD. IFR AND LIFR CEILINGS WITH RAIN WILL SET INTO NORTHEAST WYOMING AFTER MIDNIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...CARPENTER LONG TERM...26 AVIATION...15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 502 AM MDT SAT MAY 18 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-191300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 502 AM MDT (602 AM CDT) SAT MAY 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE EAST AND NORTHEAST ACROSS northeast wyoming and western south dakota through this evening. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...Sunday THROUGH friday ACTIVE WEATHER is forecast to continue sunday through tuesday. showers with a isolated thunderstorms are expected sunday becoming mostly rain showers monday and tuesday. another round of thunderstorms is in the forecast for the end of next week. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
900 AM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL UNION CENTER 44.56N 102.67W
05/17/2013 E0.75 INCH MEADE SD TRAINED SPOTTER
1130 PM TSTM WND GST UNION CENTER 44.56N 102.67W
05/17/2013 M55 MPH MEADE SD TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
902 AM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL 8 WSW UNION CENTER 44.52N 102.82W
05/17/2013 E1.00 INCH MEADE SD PUBLIC
1145 PM TSTM WND GST 8 WSW UNION CENTER 44.52N 102.82W
05/17/2013 E60 MPH MEADE SD PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
904 AM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 5 ESE DOWNTOWN SPEARFIS 44.48N 103.76W
05/17/2013 M1.25 INCH LAWRENCE SD PUBLIC
&&
MESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1221 PM MDT SAT MAY 18 2013
SDZ024-025-181845-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-
1221 PM MDT SAT MAY 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE COUNTY UNTIL
1245 PM MDT...
AT 1220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BROWNSVILLE...OR 9 MILES SOUTH OF
DEADWOOD...MOVING NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DEADWOOD...
CHEYENNE CROSSING...
BROWNSVILLE...
TERRY PEAK...
LEAD...
CENTRAL CITY...
GALENA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4420 10393 4448 10382 4443 10357 4414 10369
4414 10372
TIME...MOT...LOC 1822Z 200DEG 14KT 4425 10377
CARSTENSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1254 PM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL 7 SSE DEADWOOD 44.28N 103.68W
05/18/2013 E1.75 INCH LAWRENCE SD TRAINED SPOTTER
&&
MESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
106 PM MDT SAT MAY 18 2013
SDZ024-025-181945-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-
106 PM MDT SAT MAY 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE COUNTY UNTIL
145 PM MDT...
AT 102 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CENTRAL CITY...OR 5 MILES NORTHWEST OF
DEADWOOD...MOVING NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DOWNTOWN SPEARFISH...
SAINT ONGE...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 8 AND
22...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4461 10364 4436 10367 4436 10392 4458 10393
4460 10389 4460 10387 4458 10384 4460 10382
TIME...MOT...LOC 1906Z 181DEG 12KT 4445 10379
CARSTENSThe Rapid City radar (KUDX), 88 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445542.